A coroner has ruled out a direct link between a 15-year-old girl’s suicide and the teenager being prescribed a drug to treat her acne.
Jonathan Leach said the evidence from experts on a potential link between Isotretinoin and self-harm was that there was ‘no settled and agreed view’.
Annabel Wright was found in her bedroom by family members at her home near Ripon, North Yorkshire in May 2019 after being prescribed the drug six months previously.
Mr Leach recorded a conclusion of suicide after hearing that the teenager had sent messages to friends on Snapchat saying she was in a low mood and ‘life is not worth living’.
Her parents Simon and Helen Wright accused authorities of ‘willful ignorance’ over the effects of the drug Roaccutane, and warned other families would experience the heartbreak of the ‘toxic drug’.
The family had been hoping for a verdict that Annabel took her own life while the balance of her mind was disturbed by the medication.
Annabel Wright, 15, was found in her bedroom by family members at her home near Ripon, North Yorkshire in May 2019 after being prescribed the drug six months previously
Her parents Simon and Helen Wright accused authorities of ‘willful ignorance’ over the effects of the drug Roaccutane, and warned other families would experience the heartbreak of the ‘toxic drug’
After her death, police also found a picture Annabel had drawn of Kermit the Frog hanging from a noose.
She had also ‘scratched’ her wrists with a razor in January 2019, shortly after she had been heard laughing on the phone to her friends in her bedroom.
The teenager’s parents believe their daughter’s death was linked to the medication, which is also known as Roaccutane.
The inquest in Northallerton had heard conflicting evidence from two expert dermatologists, Professor Anthony Chu and Dr Sarah Wakelin, on whether the Isotretinoin had contributed to Annabel’s death.
Mr Leach, the assistant coroner for North Yorkshire, said Prof Chu’s assertion that Annabel’s death was linked to taking the Isotretinoin ‘was clearly outside his level of expertise’.
‘Overall, he lacked the objectivity I look for in an expert,’ he said.
‘In contrast, I find Dr Wakelin to be measured and be prepared to qualify her view and evidence and to say when a question was outside her area of expertise.
‘For these reasons where there is a conflict, I prefer the evidence of Dr Wakelin.’
Recording his findings, Mr Leach said: ‘There is no evidence the balance of Annabel’s mind was disturbed and the fact she took her own life does not in itself mean the balance of her mind was disturbed and, if it was, there is no evidence that this was caused or contributed to by Isotretinoin.
‘The only evidence was from Annabel’s parents, who could not concede of any other reason why she would take her own life, and that of Prof Chu, and that part of his evidence was outside of his area of expertise.’
The inquest heard that Annabel saw her GP about her acne at the age of 12 and was later referred to Harrogate District Hospital when she was 14.
Her mother, Helen Wright, told the inquest her daughter had shown no signs of depression and her death ‘just didn’t make any sense’.
The family had been hoping for a verdict that Annabel took her own life while the balance of her mind was disturbed by the medication
Mrs Wright added: ‘I wasn’t made aware that suicidal impulses could overcome a perfectly normal person.’
Annabel’s father, Simon Wright, told the inquest: ‘There was no precursor of depression, mood change, being morose or anything like that.
‘Annabel was Annabel and that’s why I believe it was linked.’
The inquest heard that Annabel was seen by two different dermatologists, Dr Ibtessam El-Mansori and Dr Alison Layton, before she was prescribed Isotretinoin.
Dr Layton said she explained ‘all adverse effects’ of the treatment to patients and their parents, including the small risk associated with depression and suicide.
In his findings, Mr Leach said the decision to prescribe Isotretinoin was reasonable and the formal consent process was followed.
‘I am satisfied on the question of suicide and a link with Isotretinoin was raised and Dr El-Mansori advised that no causal relationship had been established, and where a suicide occurs there would be other contributory factors.
‘I am satisfied the Dermatology Association leaflet was given and she wanted Annabel and Mrs Wright to consider her advice and in the interim period prescribed a different antibiotic.
WHAT IS ROACCUTANE AND WHAT ARE THE POSSIBLE SIDE-EFFECTS?
Roaccutane, or Isotretinoin, belongs to a group of medicines known as retinoids, which are substances related to vitamin A.
It is used to treat acne which is severe, or which has not got better with other treatments such as oral antibiotics or skin treatments.
The drug works by reducing the production of your skin’s natural oil. It is also thought to reduce inflammation. Isotretinoin capsules will be prescribed for you by a specialist skin doctor.
In general, many side effects associated with isotretinoin are similar to those associated with very high doses of vitamin A.
Gastrointestinal side effects have included inflammatory bowel disease, pancreatitis, bleeding and inflammation of the gums, colitis, esophagitis/esophageal ulceration, ileitis, nausea, and other nonspecific gastrointestinal symptoms.
Reported common side effects include:
- burning, redness, itching, or other signs of eye inflammation
- bone or joint pain
- difficulty moving
- scaling, redness, burning, pain, or other signs of inflammation of the lips
- skin infection or rash
Reported rare side effects include:
- Abdominal or stomach pain (severe)
- attempts at suicide or thoughts of suicide (usually stops after medicine is stopped)
- back pain
- bleeding or inflammation of the gums
- blurred vision or other changes in vision
- changes in behavior
Sources: Drugs.com and Patient
‘I do not accept that Annabel and Mrs Wright were not properly advised about the risks of taking Isotretinoin at all and I find the treatment options discussed and recommended were correct and proportionate.’
Outside court in Northallerton, North Yorkshire, the couple stood together as Mrs Wright read a prepared statement, blasting the coroner and NHS bosses.
She said: ‘The evidence provided during this inquest has shown that our normal, happy well adjusted child took her own life, suddenly, without warning and without any mitigating circumstances other than she was taking a drug which can cause suicide.
‘Despite this, the coroner has not seen fit to implicate this drug in her death. We are disappointed but not surprised by the verdict delivered here today.
‘Annabel was let down by Harrogate Hospital when they prescribed her a drug she did not need even though it could cause suicide.
‘She was let down in life and has been let down in death by the authorities’ steadfast refusal to recognise the role isotretinoin played in her death.
‘But we – our family, friends, and people who knew her – know the real truth, and this will not be changed by the opinions of those, who never met her, yet had the power to stand in judgment over her.
‘We are where we are today because the authorities have not listened to parents who have lost their children to this drug in previous cases.
‘Whatever the conclusion of this inquest was, it was never going to change anything for us.
‘Annabel, our lovely daughter, is dead. But in failing to make a PFD (prevention of future deaths) report implicating the role isotretinoin had in her death, the coroner has missed a valuable opportunity to try to prevent what happened to Annabel happening to another child, another family.
‘We know we will never get justice for our child but we tried our best to get recognition for the role isotretinoin played in Annabel’s death.
‘In the face of wilful ignorance by those who refuse to listen, we could do no more.
‘In view of this, we – as bereaved parents – would like to take the opportunity to warn others of the dangers of isotretinoin, because they will not hear about the true side side-effects, including sudden suicidal impulses, from those who glibly prescribe it.
‘We hope others will take heed from this tragedy and refuse to allow their children to take this toxic drug.’
Mr Wright had nothing to add to the statement, other than to say that he felt the whole way the case had been handled, including the inquest, had been ‘bizarre’.
If you have been affected by this story, you can call the Samaritans on 116 123 or visit www.samaritans.org.